Vol. 13, No. 9, 2019

Download this article
For printing
Recent Issues

Volume 13
Issue 10, 2243–2434
Issue 9, 1983–2242
Issue 8, 1765–1981
Issue 7, 1509–1763
Issue 6, 1243–1507
Issue 5, 995–1242
Issue 4, 749–993
Issue 3, 531–747
Issue 2, 251–530
Issue 1, 1–249

Volume 12, 10 issues

Volume 11, 10 issues

Volume 10, 10 issues

Volume 9, 10 issues

Volume 8, 10 issues

Volume 7, 10 issues

Volume 6, 8 issues

Volume 5, 8 issues

Volume 4, 8 issues

Volume 3, 8 issues

Volume 2, 8 issues

Volume 1, 4 issues

The Journal
About the Journal
Editorial Board
Subscriptions
Editors' Interests
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
ISSN: 1944-7833 (e-only)
ISSN: 1937-0652 (print)
Author Index
To Appear
 
Other MSP Journals
A probabilistic approach to systems of parameters and Noether normalization

Juliette Bruce and Daniel Erman

Vol. 13 (2019), No. 9, 2081–2102
Abstract

We study systems of parameters over finite fields from a probabilistic perspective and use this to give the first effective Noether normalization result over a finite field. Our central technique is an adaptation of Poonen’s closed point sieve, where we sieve over higher dimensional subvarieties, and we express the desired probabilities via a zeta function-like power series that enumerates higher dimensional varieties instead of closed points. This also yields a new proof of a recent result of Gabber, Liu and Lorenzini (2015) and Chinburg, Moret-Bailly, Pappas and Taylor (2017) on Noether normalizations of projective families over the integers.

Keywords
Noether normalization, system of parameters, closed point sieve
Mathematical Subject Classification 2010
Primary: 13B02
Secondary: 11G25, 14D10, 14G10, 14G15
Milestones
Received: 23 May 2018
Revised: 18 December 2018
Accepted: 27 June 2019
Published: 7 December 2019
Authors
Juliette Bruce
Department of Mathematics
University of Wisconsin
Madison, WI
United States
Daniel Erman
Department of Mathematics
University of Wisconsin
Madison, WI
United States